Evidence map›Paper›PMID 33425397›Full record

ArticleCase reports in critical care2020

Severe Noncardiogenic Pulmonary Edema Secondary to Massive Verapamil Overdose and Treatment with Venovenous Extracorporeal Membrane Oxygenation.

An Ho, Abigail Go, Christopher Barrios, Anthony Scalzo

Open access · goldAbstract readCase Reports
In one paragraph

Article in Case reports in critical care, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.

0numbers the graph read from it
0cells of the map it votes in
4citing papers in PubMed
1.1field-weighted citation impact, top 20% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

4 citing papers in PubMed, 8 citations in OpenAlex.

  1. Article
  2. Article
  3. Drug-induced pulmonary edema: a real-world pharmacovigilance study using the FDA Adverse Event Reporting System (FAERS).Brazilian journal of medical and biological research = Revista brasileira de pesquisas medicas e biologica · 2025
    Article
  4. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 1 institution in 1 country.

An HoDivision of Pulmonary and Critical Care, Saint Louis University Hospital, St. Louis, Missouri, USA.ORCID https://orcid.org/0000-0003-3155-7568
Abigail GoDepartment of Internal Medicine, Saint Louis University Hospital, St. Louis Missouri, USA.
Christopher BarriosDivision of Pulmonary and Critical Care, Saint Louis University Hospital, St. Louis, Missouri, USA.
Anthony ScalzoToxicology, Department of Internal Medicine, Saint Louis University Hospital, St. Louis, Missouri, USA.
Saint Louis University Hospital · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Calcium channel blocker (CCB) poisoning frequently presents with cardiovascular complications such as cardiogenic shock and arrhythmia. We present a case of massive verapamil overdose causing refractory noncardiogenic pulmonary edema successfully treated with extracorporeal membrane oxygenation. To our knowledge, this is the first case with these features reported in literature. A 27-year-old female patient presented with an overdose of 18,000 mg of verapamil. Her clinical condition deteriorated to severe hypoxic respiratory failure despite being treated with calcium, high-dose insulin, and full invasive ventilation support. She eventually required venovenous extracorporeal membrane oxygenation (VV-ECMO) for three days with full recovery. Large ingestion of verapamil could lead to noncardiogenic pulmonary edema. VV-ECMO might play an important role to support the treatment in severe cases with refractory hypoxia.

Identifiers

PMID33425397
PMCPMC7781727
OpenAlexW3117409848

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.